Alert archive / Illinois / Flash Flood Warnings in 2004

Flash Flood Warning 70, NWS Lincoln, IL

August 26, 2004Effingham County, Jasper County, Illinois

NWS Lincoln, IL issued this flash flood warning at Aug 26, 2004, 7:56 AM CDT for Effingham County, Jasper County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2004, 7:56 AM CDT (12:56 UTC)
Expired
Aug 26, 2004, 11:00 AM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Effingham County, IL, Jasper County, IL

The radar

The Evansville,IN radar (KVWX), 103 km from the middle of the area, began a volume at 13:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 300 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
467 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
300 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KILX 261258
FFWILX
ILC049-079-261600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
756 AM CDT THU AUG 26 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EFFINGHAM COUNTY IN SOUTH CENTRAL ILLINOIS
  JASPER COUNTY IN SOUTHEAST ILLINOIS

* UNTIL 1100 AM CDT

* AT 751 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN HAS FALLEN OVER EFFINGHAM AND JASPER COUNTIES.
  3 TO 6 INCHES OF RAIN HAS BEEN ESTIMATED SINCE WEDNESDAY EVENING.

* THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL CONTINUE ACROSS
  EFFINGHAM AND JASPER COUNTIES THROUGH 10 AM. RAINFALL AMOUNTS WILL
  LIKELY RANGE FROM 4 TO 7 INCHES BY 10 AM. THESE RAINFALL AMOUNTS
  WILL LIKELY PRODUCE FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF IN A FLOOD PRONE AREA...MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG CREEKS AND STREAMS ARE ESPECIALLY VULNERABLE
TO THE EFFECTS OF FLASH FLOODING. DO NOT ATTEMPT TO CROSS FLOODED
AREAS BY FOOT OR AUTOMOBILE.

REPORT FLASH FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.

LAT...LON 3911 8809 3892 8804 3898 8874 3919 8866

$$

BAK
1 follow-up statement
000 
WGUS73 KILX 261608
FFSILX
ILC049-079-261630-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1108 AM CDT THU AUG 26 2004

...THE FLASH FLOOD WARNING FOR EFFINGHAM AND JASPER COUNTIES IS BEING
ALLOWED TO EXPIRE...

THE HEAVY RAINFALL AND FLOOD THREAT HAS ENDED ACROSS THE WARNED AREA.
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3917 8823 3892 8815 3895 8871 3917 8872

$$

BYRD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 5:00 AM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 26, 5:00 AM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
500 AM CDT THU AUG 26 2004

.DISCUSSION...
CANCELLED FLOOD WATCH EARLY THIS MORNING THAT WAS IN EFFECT FOR
CENTRAL IL. MOST WIDESPREAD HEAVY RAIN ACTUALLY OCCURING IN SE IL
WHICH WAS NOT IN THE FLOOD WATCH. CLAY AND EFFINGHAM COUNTIES HAVE
FLASH FLOOD WARNINGS FROM 4 TO 8 AM ALONG WITH COUNTIES JUST SOUTH
AND WEST OF THERE. HEAVY RAINS SHOULD DIMINISISH NEXT COUPLE OF
HOURS AND LESSEN CHANCE OF FLASH FLOODING AS SHORT WAVE TROF OVER
SW IL PUSHES EAST INTO WESTERN INDIANA DURING MID MORNING.

SHORT RANGE MODELS AND GUIDANCE NOT TOO DIFFERENT AND POPULATED
MOSTLY WITH THE ETA MODEL WITH THIS FORECAST PACKAGE DURING THE NEXT
FEW DAYS. FORECAST CHALLENGE IS ADDRESSING CONVECTION CHANCES INTO
THIS WEEKEND AS UPPER LEVEL TROF MOVES INTO IL BY SUNDAY AND
ASSOCIATED COLD FRONT MOVES SE THRU THE MIDWEST. ALSO WILL ADDRESS
HOW HOT AND HUMID IT WILL BE TODAY AND FRIDAY.

SHORT TERM...TODAY THROUGH FRIDAY...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER EASTERN IL WITH
HEAVIEST RAINS SOUTH OF I-70 EARLY THIS MORNING. CONVECTION IS EAST
OF I-55 FROM BLOOMINGTON TO SPRINGFIELD AND MOVING EAST WITH THE
SHORT WAVE TROF IN SW IL THAT MOVES TOWARD THE IL/IN BORDER AROUND
15Z. EXPECT CONVECTION TO DIMINISH NEXT FEW HOURS OVER EASTERN IL
AND HEAVY RAIN THREAT TO LAST UNTIL 12Z/7 AM. CLEARING SKIES JUST
WEST OF ILX CWA AROUND QUINCY SHOULD SPREAD EAST ACROSS CENTRAL AND
SE IL DURING THIS MORNING HELPING ATMOSPHERE TO DESTABALIZE. LIFTED
INDICES ONLY AROUND 0C RIGHT NOW LOWER TO MINUS 4 TO 8C THIS
AFTERNOON AS CAPES ELEVATED TO BETWEEN 2000 AND 4000 J/KG AND MOST
UNSTABLE WEST OF THE IL RIVER. SPC HAS SLIGHT RISK OF SEVERE ACROSS
CENTRAL AND NORTHERN IL THIS AFTERNOON AND INTO TONIGHT FROM I-70
NORTH WHILE MODERATE RISK IS ACROSS THE WESTERN HALF OF IOWA. THERE
IS A BIT OF A CAP TO BREAK TODAY AND BEST LIFT TO STAY NW IL IL
TODAY. BUT SHOULD SEE AT LEAST SOME CONVECTION DEVELOP THIS
AFTERNOON WITH LINGERING BOUNDARIES FROM EARLY MORNING MCS SO
INCREASED POPS FROM 20% TO 30%.

999 MB LOW PRESSURE OVER SOUTHEAST ND HAS A COLD FRONT EXTENDING
INTO CENTRAL SD AND NW NEBRASKA. MODELS HAVE TRENDED SLOWER WITH
THIS FRONT MOVING SE INTO NW IL BY SUNSET FRIDAY. ETA NOW IS DRY
TONIGHT WAITING UNTIL THE DAY FRI TO BRING QPF INTO CENTRAL IL NORTH
OF I-70. STILL KEPT PROB30/40 CHANCE OF CONVECTION OVER NW COUNTIES
TONIGHT AND INTO CENTRAL IL FRI MORNING AND SE IL FRI AFTERNOON.
ATMOSPHERE IS STILL UNSTABLE AHEAD OF THIS FRONT FRI WITH LIFTED
INDICES MINUS 4-6C PER ETA AND CAPES OF 2000 TO 3000 J/KG SO FEEL
CHANCE OF CONVECTION IS WORTHWHILE EVERYWHERE BY FRI AFTERNOON.
SPC HAS SLIGHT RISK FROM LINCOLN IL SW ACROSS MO FRI & FRI NIGHT.

LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
COLD FRONT TO PUSH INTO SE IL SAT AND THINK CONVECTION CHANCES TO
INCREASE DURING FRI NIGHT INTO SAT AS OVERRUNNING RAINS DEVELOP AS A
SURFACE WAVE EJECTS OUT OF THE SOUTHERN PLAINS AND INTO THE OHIO
VALLEY SAT NIGHT. ETA HAS QPF AS FAR NORTH AS I-80 SAT WHILE GFS
GOES INTO SOUTHERN WI. EITHER WAY...IT LOOKS LIKE POPS WILL NEED TO
BE ELEVATED TO AT LEAST LIKELY CATEGORY SOMETIME BETWEEN FRIDAY
NIGHT AND SAT NIGHT DEPENING ON TIMING OF THIS SURFACE WAVE. ONCE
THIS SURFACE WAVE PASSES SUNDAY MORNING...MODELS QUICKER WITH DRIER
AIR ARRIVING FROM THE WEST SUNDAY. STILL AN UPPER LEVEL TROF MOVING
THRU IL DURING THE DAY SUNDAY AND BECAUSE OF THIS FEATURE...KEPT
PROB30/40 CHANCE OF CONVECTION EAST OF I-55 AND SLIGHT CHANCE WEST.
LOOKS DRY SUNDAY NIGHT THRU WED WITH SEASONABLE TEMPS AS PACIFIC
HIGH PRESSURE MOVES INTO THE OHIO VALLEY AND GREAT LAKES REGION.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

HUETTL
Hazardous weather outlook, Aug 26, 5:31 AM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
531 AM CDT THU AUG 26 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-271100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
531 AM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A VERY WARM AND HUMID AIRMASS WILL BE IN PLACE ACROSS THE REGION
TODAY AND TONIGHT. A FEW WEAK UPPER AIR DISTURBANCES MOVING THROUGH
DURING THE PERIOD MAY TRIGGER THUNDERSTORMS...ESPECIALLY THIS
AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BE SEVERE...
PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. ALSO...ANY
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN AND FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONGER UPPER AIR DISTURBANCE WILL MOVE INTO THE REGION ON FRIDAY
AND DROP A COLD FRONT INTO THE STATE. THE FRONT WILL LINGER ACROSS
THE REGION INTO EARLY SUNDAY...BRINGING A CHANCE OF THUNDERSTORMS TO
THE STATE FRIDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...
MAINLY BETWEEN 2 PM AND 8 PM.

BAK

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:10 PM CDTFlash Flood WarningILXPiatt6 hr
Aug 25, 7:34 PM CDTFlash Flood WarningILXChampaign5 hr
Aug 26, 4:01 AM CDTFlash Flood WarningILXClay, Effingham4 hr
Aug 26, 5:42 PM CDTSevere Thunderstorm WarningILXMorgan, Sangamon63 min
Aug 26, 6:54 PM CDTTornado WarningILXFulton51 min

Nearby

Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.